“I cannot take statins the pain is too much to bear.”
This comment was left by one of our regular readers, called Paul… and sadly, the unbearable muscle pain Paul talks about is one of the most common and most debilitating side effects associated with cholesterol-lowering statin drugs.
If you think that you have to live with the side effects of this drug in order to gain the supposed heart health benefits of lowering your cholesterol, then this article is for you.
No pain, no gain?
Doctors are quick to dismiss the muscle pain, weakness and fatigue experienced by their patients who are taking statin drugs.
But don’t allow your doctor to fob you off.
Those cramps and knife-sharp pangs shooting down your legs, waking you up in the middle of the night… or the muscle weakness and fatigue you experience when you try to climb the stairs are all signs that your muscles are beginning to waste away — slowly being damaged to the point of no repair.
You see statins work by inhibiting an enzyme known as HMG-coA reductase. This enzyme is responsible for the manufacturing of cholesterol in the liver as well as the production of the nutrient-powerhouse and essential building block coenzyme Q10 (CoQ10).
CoQ10 is a major player in the production of ‘adenosine triphosphate’ (ATP). ATP is what gives energy to every cell throughout your entire body. If your cells don’t produce CoQ10, there can be no ATP, and without ATP you will have no energy. In addition, your body will be unable to synthesise protein — the building block of your muscles… As a result muscle pain, weakness and fatigue starts to set in and before you know it climbing a flight of stairs will have you exhausted by the mere thought of it.
In a 2013 study, published in the Journal of the American College of Cardiology (JACC), Danish researchers measured CoQ10 levels in individuals taking simvastatin (a commonly-prescribed statin), and compared them with individuals not taking statins. The results showed that patients taking statins had significantly lower levels of CoQ10.
The researchers concluded: “It is plausible that our finding partly explains the muscle pain and exercise intolerance that many patients experience with their statin treatment.”
But here’s the real kicker:
The heart is a muscle, and depleting it of CoQ10 may be hazardous for cardiovascular health as it may weaken the heart and lead to what is known as ‘heart failure’. In fact, one of the most common and thoroughly researched uses of CoQ10 is that it helps protect the heart and blood vessels from the damaging effects of oxidative stress (also called free radical damage).
So, by taking a statin drug you might be reducing your cholesterol, but it will also deplete your body of an essential enzyme that in fact PROTECTS your heart.
Did you find this information useful?
Then why not get more expert health recommendations just like this delivered direct to your inbox?
"It is truly refreshing to read a newsletter on the topic of alternative medicine which is scientifically based and reviewed by professionals..." - Robert SinottWe respect your privacy and will never share your details with anyone else.
Disclaimer: Bear in mind the material contained in this article is provided for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.
Larsen S, et al. Simvastatin Effects on Skeletal Muscle – Relation to Decreased Mitochondrial Function and Glucose Intolerance. J Am Coll Cardiol. 2013;61(1):44-53
Annals of Internal Medicine October 3, 2006; 145(7): 520-530
Coenzyme Q10 Supplementation Decreases Statin-Related Mild-to-Moderate Muscle Symptoms: A Randomized Clinical Study, medscimonit.com
Hoffman KB, et al. A Survey of the FDA’s AERS Database Regarding Muscle and Tendon Adverse Events Linked to the Statin Drug Class. PLoS One. 2012;7(8):e42866. Epub 2012 Aug 22.
Statins cause the disease it seeks to cure – Shock research warns drug hardens arteries, published online 10.01.16, sott.net